Strong Wind, Wayne
- When
- May 9, 3:48 PM EST
- Where
- Wayne forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $10,000
- Reported by
- ASOS
- Coordinates
- 38.146, -82.427 (the zone’s center; the record gives no point)
A strong low level jet positioned over West Virginia on the evening of May 9th and a strong pressure gradient in place due to a nearby warm front resulted in multiple trees to fall down in Central West Virginia. A multitude of trees were blown down across Kanawha County, particularly in Cross Lanes, Sissonville, and Charleston metro areas.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A strong low level jet positioned over West Virginia on the evening of May 9th and a strong pressure gradient in place due to a nearby warm front resulted in multiple trees to fall down in Central West Virginia. A multitude of trees were blown down across Kanawha County, particularly in Cross Lanes, Sissonville, and Charleston metro areas. In Mingo County, the Emergency Manager reported several trees were blown down across the Williamson area. The Huntington airport reported a gust of 48 miles per hour that evening, proceeded by a 52 mile per hour gusts observed at the Yeager airport in Charleston, which was the strongest measured gust that evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 9, 2:55 PM EST, 53 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Charleston WV 355 PM EDT Sun May 9 2021 .SYNOPSIS... Cold front moves through tonight. High pressure builds in early next week. Weak systems expected later in the week. && .NEAR TERM /THROUGH MONDAY/... As of 355 PM Sunday... Made a few changes to temperatures and PoPs for this afternoon to better reflect current observations. Otherwise, current forecast remains on track at this time. As of 150 PM Sunday... A strong thermal gradient exists across the forecast area at this hour with the effective surface warm front draped across SE OH into N WV. North of this boundary, temperatures are in the upper 40s to mid 50s while south of the boundary temperatures are in the mid 60s to mid 70s. Farther back to the west, a cold front lurks near the Lower OH valley and central MS valley. In the warm sector, a potent SE-NE oriented low level jet of 50-60KT across E KY will continue to slowly drift E into WV over the next few hours as it weakens slightly. The main forecast concern will be gusty non-convective winds associated with deep mixing into this higher momentum air - although strong low level warm air advection will limit the magnitude of momentum transport with gusts of up to around 40 mph possible. Evaporative cooling and/or precipitation drag with showers moving in from the west may locally enhance gusts with some localized excedance of wind advisory or even marginal warning criteria possible - think this would be best addressed with short fused SPS/SVR rather than a wind advisory and do not plan to expand our small wind advisory for SW VA at this time. A lead shortwave trough is producing some prefrontal showery/virga activity this afternoon, and this is the most likely candidate to mix down some of these stronger winds while the surface dew point depressions are still somewhat wide. Will see a lull behind this initial activity with the main cold front swinging through late this evening and into the overnight. Instability with both features will be extremely limited, but do have some slight chances of thunder in the forecast. Any severe threat will limited to the aforementioned strong gradient winds occasionally being pulled to the surface. While the heaviest precipitation will stay off to our north in the strongest isentropic ascent, total rainfall amounts of up to an inch will be possible across Perry and Morgan counties through this evening which could yield some minor, localized water issues. Precipitation largely exits to the southeast by daybreak as the front exits with cold air stratocumulus developing with daytime heating Monday. Daytime high Monday well remain well below normal values for this time of the year, in the upper 50s to lower 60s for the lower elevations and mid to upper 40s in the mountains. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/... As of 155 PM Sunday... High pressure in control during the period, with dry conditions. Areas of frost are still looking likely Tuesday night/Wednesday morning, with potential for freeze conditions across parts of the northern mountains. Showers in and near the mountains first thing Monday morning, on the cool side of an anafront already south and east of the area, scoot off the south and east by late morning, as the front aloft crosses. High pressure then slowly builds in during the balance of the period. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 1150 AM Sunday... No significant changes in the long term period. High pressure to dominate at the start of the period, with chilly mornings, and mild afternoons. Some patchy frost, or perhaps even freezing temperatures, will be possible particularly in the mountainous counties Thursday morning. Weather becomes more unsettled Friday into Saturday as a weak disturbance is progged to cross the area. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... As of 150 PM Sunday... Rain showers spread east this afternoon as a leading shortwave trough approaches with additional rain showers and perhaps a rumble of thunder this evening and into the overnight as a cold front approaches. Brief heavy downpours may cause some occasional visibility reductions at the terminals, but confidence is not high enough to include any IFR vis with showers a this time. Initially VFR conditions will deteriorate behind the cold front with most terminals approaching IFR ceilings by early Monday, slowly improving through late morning as additional cold air stratocumulus develops. Winds will be breezy to locally windy, generally southwesterly 15- 20KT gusting 25-35KTs ahead of the cold front this afternoon and into the early evening, shifting northwesterly 10-15KTs with gusts to 20KTs behind the front overnight before becoming light and northerly by Monday morning. Marginal LLWS may exist, especially near HTS/CRW with any lulls in the surface wind this afternoon, but generally think mixing will be sufficient to exclude any LLWS from the TAFs. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Brief reductions to visibility in heavier downpours possible. Marginal LLWS possible near HTS/CRW this afternoon. Timing of deterioration to IFR ceilings behind the front may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H M H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H L EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H M M M H H H H H H H AFTER 18Z MONDAY... No widespread IFR conditions are forecast. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...Wind Advisory until 7 PM EDT this evening for VAZ003-004. && SYNOPSIS...JP/SL NEAR TERM...JP/JLB SHORT TERM...SL LONG TERM...SL AVIATION...JP
Hazardous Weather Outlook National Weather Service Charleston WV 528 AM EDT Sun May 9 2021 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>010-014-017-100930- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Putnam-Wirt- 528 AM EDT Sun May 9 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. There is a marginal risk of severe weather in effect. Isolated locally damaging wind gusts will be the primary threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Frost may occur Tuesday night into Wednesday morning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-100930- Dickenson-Buchanan- 528 AM EDT Sun May 9 2021 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southwest Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Frost may occur Tuesday night into Wednesday morning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ521>526-100930- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 528 AM EDT Sun May 9 2021 This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A light freeze may occur Tuesday night into Wednesday morning. Frost may also develop. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ011-013-015-016-018>020-024>034-039-040-515>520-100930- Tyler-Lincoln-Kanawha-Roane-Calhoun-Ritchie-Doddridge-Mingo-Logan- Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming- Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- 528 AM EDT Sun May 9 2021 This Hazardous Weather Outlook is for portions of central West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Frost may occur Tuesday night into Wednesday morning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 332 PM EDT Sun May 9 2021 KYZ101>103-105-OHZ075-083>087-WVZ005>009-013>019-024>030-033-034- 515>521-092230- GREENUP-CARTER-BOYD-LAWRENCE KY-ATHENS-JACKSON OH-VINTON-MEIGS- GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-JACKSON WV-WOOD-LINCOLN- PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-MINGO-LOGAN-BOONE-CLAY- BRAXTON-GILMER-LEWIS-MCDOWELL-WYOMING-NORTHWEST RALEIGH- SOUTHEAST RALEIGH-NORTHWEST FAYETTE-SOUTHEAST FAYETTE- NORTHWEST NICHOLAS-SOUTHEAST NICHOLAS-NORTHWEST WEBSTER- INCLUDING THE CITIES OF FLATWOODS, RACELAND, RUSSELL, GRAYSON, OLIVE HILL, CARTER CAVES STATE PARK, GRAYSON LAKE STATE PARK, ASHLAND, CANNONSBURG, LOUISA, YATESVILLE LAKE STATE PARK, ATHENS, JACKSON, WELLSTON, OAK HILL, MCARTHUR, HAMDEN, POMEROY, GALLIPOLIS, IRONTON, LAKE VESUVIUS, SOUTH POINT, KENOVA, CEREDO, WAYNE, HUNTINGTON, POINT PLEASANT, NEW HAVEN, RAVENSWOOD, RIPLEY, PARKERSBURG, VIENNA, HARTS, ALUM CREEK, HAMLIN, TEAYS VALLEY, HURRICANE, CHARLESTON, SOUTH CHARLESTON, SAINT ALBANS, SPENCER, ELIZABETH, GRANTSVILLE, HARRISVILLE, PENNSBORO, WILLIAMSON, LOGAN, CHAPMANVILLE, MAN, MADISON, CLAY, SUTTON, GASSAWAY, BURNSVILLE, GLENVILLE, WESTON, WELCH, GARY, WAR, MULLENS, OCEANA, PINEVILLE, BRADLEY, PROSPERITY, SOPHIA, BECKLEY, FAYETTEVILLE, MONTGOMERY, MEADOW BRIDGE, SUMMERSVILLE, CRAIGSVILLE, BIRCH RIVER, RICHWOOD, HOLLY RIVER STATE, WEBSTER SPRINGS, AND COWEN 332 PM EDT Sun May 9 2021 ...LOCALLY STRONG WIND GUSTS THROUGH EARLY EVENING... Scattered rain showers this afternoon and early this evening may produce brief, but locally strong, wind gusts of around 50 mph. These brief strong wind gusts will blow around unsecured objects and may bring down a few weakened and diseased trees. Use extra caution when driving, especially if operating a high profile vehicle. HART
The national radar mosaic for the moment the first event began.
3 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958785, 958784, 958787.